Hail, Lawrence
- When
- July 1, 4:50 PM CST to 4:51 PM CST
- Where
- Lawrence County, Sumner
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.720, -87.850
Isolated thunderstorms developed across Lawrence County during the late afternoon of July 1st. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed across Lawrence County during the late afternoon of July 1st. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:08 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 308 PM CDT SUN JUL 1 2012 .DISCUSSION... ISSUED 308 PM CDT SUN JUL 1 2012 MODELS CONTINUE TO LOOK OK WITH OVERALL PATTERN BUT DIFFER WITH AMOUNT/TIMING/LOCATION OF QPF. GFS ALSO IS TOO MOIST AND COOL...WHICH IS CURRENTLY A KNOWN PROBLEM WITH THE MODEL. SO OVERALL FOLLOWED THE NAM-WRF/ECMWF BLEND. MAIN CONCERNS REMAIN ABOVE NORMAL TEMPS AND CHANCES OF PCPN OVER THE NEXT SEVERAL DAYS. SHORT TERM...TONIGHT THROUGH WEDNESDAY SFC BOUNDARY VERY DIFFICULT TO FIND THIS AFTERNOON DUE TO THE NUMEROUS OUTFLOW BOUNDARIES FROM LAST NIGHTS AND TODAYS STORMS/MCSS. HOWEVER...LOOKING AT POOLING 70 DEWPTS THE FRONT APPEARS TO BE LOCATED FROM WEST CENTRAL MN DOWN INTO CENTRAL IOWA AND THEN INTO THE NORTHERN THIRD OF IL. THIS BOUNDARY SHOULD BE THE FOCUS FOR CONVECTIVE DEVELOPMENT THIS EVENING. HOWEVER...WITH LACK OF CU DEVELOPMENT ALONG THE FRONT IN IL...WILL JUST HAVE CHC POPS IN EXTREME NORTHEAST PART OF THE CWA...NORTHEAST OF A I-74...WITH A SLIGHT CHC TO THE SOUTHWEST...SOUTHWEST OF I-74. THIS BOUNDARY SHOULD THEN REMAIN NORTH OF THE CWA THROUGH WEDNESDAY...BUT CONVECTION COULD DEVELOP ALONG ANY OUTFLOW BOUNDARIES THAT MOVE INTO THE NORTHEASTERN PARTS OF THE CWA TOMORROW. SO WILL BE KEEPING SLIGHT CHC IN FORECAST TOMORROW AS WELL. WIDELY SCATTERED AFTERNOON CONVECTION COULD DEVELOP IN THE EAST AND SOUTHEAST TUESDAY AND WEDNESDAY JUST LIKE WHAT IS OCCURRING IN SOUTHERN IL/SERN MO THIS AFTERNOON. HOWEVER...LEVEL OF CERTAINTY ONLY RISES TO SLIGHT CHC CATEGORY...WHICH WILL NOT BEEN MENTIONED IN THE WORDED FORECAST. TEMPS WILL REMAIN ON THE WARM SIDE WITH THE SFC BOUNDARY MOVING BACK WELL NORTH OF THE AREA. CLOUD COVER COULD TEMPER SOME OF THE HEAT IN THE NORTH...BUT SOUTHEASTERN AND SOUTHERN PARTS OF THE CWA WILL SEE 100 DEG TEMPS CONTINUE INTO NEXT WEEK. WILL LEAVE HEAT HEADLINES AS IS AND ALLOW THE ADVISORY TO EXPIRE AT 7PM AND THE WARNING ACROSS THE CENTRAL TO EXPIRE AT 7PM. THE WARNING WILL CONTINUE THROUGH TOMORROW. WOULD NOT BE SURPRISED TO SEE ADDITIONAL HEADLINES ONCE AGAIN AS THE HEAT IS EXPECTED TO CONTINUE THROUGH THE WEEK/LONG TERM PERIOD. LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY INTENSE HEAT WILL CONTINUE AS THE MID LEVEL RIDGE REMAINS IN PLACE THROUGH THE WEEK AND INTO THE WEEKEND. ECMWF TRIES TO BRING A FRONT INTO THE AREA BY NEXT SUNDAY...BUT THIS REMAINS TO BE SEEN. DRY WEATHER IS ALSO EXPECTED THROUGH THE PERIOD. EXPECTING TEMPS IN THE UPPER 90S TO AROUND 100 WHICH WILL PUSH HEAT INDEX VALUES TO AROUND 105 FOR THUR THROUGH SAT. RESIDENTS SHOULD EXPECT HEAT HEADLINES TO CONTINUE. AUTEN && .AVIATION... ISSUED 1241 PM CDT SUN JUL 1 2012 OUTFLOW FROM DISSIPATING MCS OVER SOUTHEAST IOWA EARLIER THIS MORNING HAS SPREAD ACROSS MUCH OF CENTRAL ILLINOIS...RESULTING IN NW WINDS OF 5 TO 10KT AT THE TERMINALS EARLY THIS AFTERNOON. ONCE THIS BOUNDARY MIXES OUT...WINDS WILL RETURN TO THE SW LATER THIS AFTERNOON THROUGH THE REMAINDER OF THE 18Z TAF PERIOD. SCT-BKN MID AND HIGH CLOUDS WILL PERSIST THROUGH THE AFTERNOON...BEFORE GRADUALLY DISSIPATING AND LEAVING BEHIND MOSTLY CLEAR SKIES TONIGHT INTO MONDAY MORNING. PERSISTENT FRONTAL BOUNDARY IS EXPECTED TO LIFT NORTHWARD DURING THE PERIOD...WITH THE BEST CHANCES FOR CONVECTION REMAINING NORTH OF THE AREA. BARNES && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT MONDAY FOR ILZ062-063- 066>068-071>073. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ILZ036- 040>057-061. HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ027>031-037-038. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 321 PM CDT SUN JUL 1 2012 ILZ027>031-037-038-021100- KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 321 PM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...BEFORE THE FRONT LIFTS FURTHER NORTHWARD AND DISSIPATES. AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES LIKELY EXCEEDING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ036-040>057-061-021100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-LOGAN- MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 321 PM CDT SUN JUL 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AS A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY. ISOLATED LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...BEFORE THE FRONT LIFTS FURTHER NORTHWARD AND DISSIPATES. AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS ALL OF CENTRAL ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE WELL INTO THE 90S EACH DAY...WITH HEAT INDEX VALUES LIKELY EXCEEDING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ILZ062-063-066>068-071>073-021100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 321 PM CDT SUN JUL 1 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXTENDED PERIOD OF HEAT AND HUMIDITY IS IN STORE ACROSS SOUTHEAST ILLINOIS THROUGH NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL RISE TO 100 DEGREES OR HIGHER EACH DAY...WITH HEAT INDEX VALUES LIKELY EXCEEDING 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
The Evansville,IN radar (KVWX), 52 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several small trees and tree branches were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393868, 393869.